Research
Print page Print page
Switch language
The Capital Region of Denmark - a part of Copenhagen University Hospital
Published

Long-term proarrhythmic pharmacotherapy among patients with congenital long QT syndrome and risk of arrhythmia and mortality

Research output: Contribution to journalJournal articleResearchpeer-review

Harvard

APA

CBE

MLA

Vancouver

Author

Bibtex

@article{2b594776239c4ad091c4500607a35aab,
title = "Long-term proarrhythmic pharmacotherapy among patients with congenital long QT syndrome and risk of arrhythmia and mortality",
abstract = "Aims: It is Class I recommendation that congenital long QT syndrome (cLQTS) patients should avoid drugs that can cause torsades de pointes (TdP). We determined use of TdP risk drugs after cLQTS diagnosis and associated risk of ventricular arrhythmia and all-cause mortality. Methods and results: Congenital long QT syndrome patients (1995-2015) were identified from four inherited cardiac disease clinics in Denmark. Individual-level linkage of nation-wide registries was performed to determine TdP risk drugs usage (www.crediblemeds.org) and associated risk of ventricular arrhythmias and all-cause mortality. Risk analyses were performed using Cox-hazards analyses. During follow-up, 167/279 (60{\%}) cLQTS patients were treated with a TdP risk drug after diagnosis. Most common TdP risk drugs were antibiotics (34.1{\%}), proton-pump inhibitors (15.0{\%}), antidepressants (12.0{\%}), and antifungals (10.2{\%}). Treatment with a TdP risk drug decreased 1 year after diagnosis compared with 1 year before (28.4{\%} and 23.2{\%}, respectively, P < 0.001). Five years after diagnosis, 33.5{\%} were in treatment (P < 0.001). Risk factors for TdP risk drug treatment were age at diagnosis (5-year increment) [hazard ratio (HR) = 1.07, confidence interval (CI) 1.03-1.11] and previous TdP risk drug treatment (HR = 2.57, CI 1.83-3.61). During follow-up, nine patients were admitted with ventricular arrhythmia (three were in treatment with a TdP risk drug). Eight patients died (four were in treatment with a TdP risk drug). No significant association between TdP risk drug use and ventricular arrhythmias or all-cause mortality was found (P = 0.53 and P = 0.93, respectively), but events were few. Conclusion: Torsades de pointes risk drug usage was common among cLQTS patients after time of diagnosis and increased over time. A critical need for more awareness in prescribing patterns for this high-risk patient group is needed.",
keywords = "Adverse drug events, Congenital long QT syndrome, Pharmacotherapy, Torsades de pointes, Ventricular arrhythmia, Ventricular tachycardia",
author = "Weeke, {Peter E} and Kellemann, {Jesper S} and Jespersen, {Camilla Bang} and Juliane Theilade and Kanters, {J{\o}rgen K} and Hansen, {Michael Skov} and Michael Christiansen and Peter Marstrand and Gislason, {Gunnar H} and Christian Torp-Pedersen and Henning Bundgaard and Jensen, {Henrik K} and Jacob Tfelt-Hansen",
note = "Published on behalf of the European Society of Cardiology. All rights reserved. {\circledC} The Author(s) 2019. For permissions, please email: journals.permissions@oup.com.",
year = "2019",
month = "10",
day = "1",
doi = "10.1093/eurheartj/ehz228",
language = "English",
volume = "40",
pages = "3110--3117",
journal = "European Heart Journal",
issn = "0195-668X",
publisher = "Oxford University Press",
number = "37",

}

RIS

TY - JOUR

T1 - Long-term proarrhythmic pharmacotherapy among patients with congenital long QT syndrome and risk of arrhythmia and mortality

AU - Weeke, Peter E

AU - Kellemann, Jesper S

AU - Jespersen, Camilla Bang

AU - Theilade, Juliane

AU - Kanters, Jørgen K

AU - Hansen, Michael Skov

AU - Christiansen, Michael

AU - Marstrand, Peter

AU - Gislason, Gunnar H

AU - Torp-Pedersen, Christian

AU - Bundgaard, Henning

AU - Jensen, Henrik K

AU - Tfelt-Hansen, Jacob

N1 - Published on behalf of the European Society of Cardiology. All rights reserved. © The Author(s) 2019. For permissions, please email: journals.permissions@oup.com.

PY - 2019/10/1

Y1 - 2019/10/1

N2 - Aims: It is Class I recommendation that congenital long QT syndrome (cLQTS) patients should avoid drugs that can cause torsades de pointes (TdP). We determined use of TdP risk drugs after cLQTS diagnosis and associated risk of ventricular arrhythmia and all-cause mortality. Methods and results: Congenital long QT syndrome patients (1995-2015) were identified from four inherited cardiac disease clinics in Denmark. Individual-level linkage of nation-wide registries was performed to determine TdP risk drugs usage (www.crediblemeds.org) and associated risk of ventricular arrhythmias and all-cause mortality. Risk analyses were performed using Cox-hazards analyses. During follow-up, 167/279 (60%) cLQTS patients were treated with a TdP risk drug after diagnosis. Most common TdP risk drugs were antibiotics (34.1%), proton-pump inhibitors (15.0%), antidepressants (12.0%), and antifungals (10.2%). Treatment with a TdP risk drug decreased 1 year after diagnosis compared with 1 year before (28.4% and 23.2%, respectively, P < 0.001). Five years after diagnosis, 33.5% were in treatment (P < 0.001). Risk factors for TdP risk drug treatment were age at diagnosis (5-year increment) [hazard ratio (HR) = 1.07, confidence interval (CI) 1.03-1.11] and previous TdP risk drug treatment (HR = 2.57, CI 1.83-3.61). During follow-up, nine patients were admitted with ventricular arrhythmia (three were in treatment with a TdP risk drug). Eight patients died (four were in treatment with a TdP risk drug). No significant association between TdP risk drug use and ventricular arrhythmias or all-cause mortality was found (P = 0.53 and P = 0.93, respectively), but events were few. Conclusion: Torsades de pointes risk drug usage was common among cLQTS patients after time of diagnosis and increased over time. A critical need for more awareness in prescribing patterns for this high-risk patient group is needed.

AB - Aims: It is Class I recommendation that congenital long QT syndrome (cLQTS) patients should avoid drugs that can cause torsades de pointes (TdP). We determined use of TdP risk drugs after cLQTS diagnosis and associated risk of ventricular arrhythmia and all-cause mortality. Methods and results: Congenital long QT syndrome patients (1995-2015) were identified from four inherited cardiac disease clinics in Denmark. Individual-level linkage of nation-wide registries was performed to determine TdP risk drugs usage (www.crediblemeds.org) and associated risk of ventricular arrhythmias and all-cause mortality. Risk analyses were performed using Cox-hazards analyses. During follow-up, 167/279 (60%) cLQTS patients were treated with a TdP risk drug after diagnosis. Most common TdP risk drugs were antibiotics (34.1%), proton-pump inhibitors (15.0%), antidepressants (12.0%), and antifungals (10.2%). Treatment with a TdP risk drug decreased 1 year after diagnosis compared with 1 year before (28.4% and 23.2%, respectively, P < 0.001). Five years after diagnosis, 33.5% were in treatment (P < 0.001). Risk factors for TdP risk drug treatment were age at diagnosis (5-year increment) [hazard ratio (HR) = 1.07, confidence interval (CI) 1.03-1.11] and previous TdP risk drug treatment (HR = 2.57, CI 1.83-3.61). During follow-up, nine patients were admitted with ventricular arrhythmia (three were in treatment with a TdP risk drug). Eight patients died (four were in treatment with a TdP risk drug). No significant association between TdP risk drug use and ventricular arrhythmias or all-cause mortality was found (P = 0.53 and P = 0.93, respectively), but events were few. Conclusion: Torsades de pointes risk drug usage was common among cLQTS patients after time of diagnosis and increased over time. A critical need for more awareness in prescribing patterns for this high-risk patient group is needed.

KW - Adverse drug events

KW - Congenital long QT syndrome

KW - Pharmacotherapy

KW - Torsades de pointes

KW - Ventricular arrhythmia

KW - Ventricular tachycardia

U2 - 10.1093/eurheartj/ehz228

DO - 10.1093/eurheartj/ehz228

M3 - Journal article

VL - 40

SP - 3110

EP - 3117

JO - European Heart Journal

JF - European Heart Journal

SN - 0195-668X

IS - 37

ER -

ID: 58189861